Open Access
September, 1956 Errors in Normal Approximations to the $t,\tau,$ and Similar Types of Distribution
J. T. Chu
Ann. Math. Statist. 27(3): 780-789 (September, 1956). DOI: 10.1214/aoms/1177728184


For the cdf's of Student's $(t)$ and Thompson's $(\tau)$ distributions, upper and lower bounds are obtained in terms of the normal cdf. It is then shown that, in using the normal approximation for the cdf's of these distributions, the proportional errors are uniformly smaller than $1/n$ for all $n \geqq 8$ and 13, respectively, where $n$ is the number of degrees of freedom. Similar methods may be used to derive bounds for cdf's of similar types. Examples are given.


Download Citation

J. T. Chu. "Errors in Normal Approximations to the $t,\tau,$ and Similar Types of Distribution." Ann. Math. Statist. 27 (3) 780 - 789, September, 1956.


Published: September, 1956
First available in Project Euclid: 28 April 2007

zbMATH: 0073.13604
MathSciNet: MR81579
Digital Object Identifier: 10.1214/aoms/1177728184

Rights: Copyright © 1956 Institute of Mathematical Statistics

Vol.27 • No. 3 • September, 1956
Back to Top